Texas, 2019High Wind in Texas, February 22, 2019
February 22, 2019 · NWS EPZ · 1 event in 1 county or zone
A deep trough extended from Utah, through Arizona and into northern Mexico. A surface low was located in eastern New Mexico with a strong cold front associated with it.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough extended from Utah, through Arizona and into northern Mexico. A surface low was located in eastern New Mexico with a strong cold front associated with it. Wind gusts approached 70 mph over the east side of El Paso as the front passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 22, 2:05 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 22, 2:05 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
205 PM MST Fri Feb 22 2019
.SYNOPSIS...
One more evening of active weather tonight with snowfall over the
mountains and a rain snow mix across the lowlands as a Pacific
cold front advances eastward across the area. Additional
accumulations of 3 to 6 inches are expected over the Gila Region
and Sacramento Mountains with snowfall ending around midnight.
Strong winds behind the cold front will continue overnight,
especially along east slopes of area mountains. Cold overnight
lows and a cool day on Saturday will be followed with drier
weather and a steady warming trend next week.
&&
.DISCUSSION...
This afternoon's weather scenario is currently the tale of two
airmasses. To the west, surface analysis depicts a Pacific cold
front currently near the AZ/NM state line advancing eastward
across the CWA. Mid level cold air advection, sufficient
moisture, and both frontal and orographic lift are combining to
result in widespread rain/snow showers over southeast Arizona,
slowly edging into southwest New Mexico.
Ahead of the boundary, strong southwest flow with decent warm air
advection is allowing for lowland temperatures is climb into the
60s. The windy conditions have also kicked up dust originating
from northwest Chihuahua. Hazy skies and reduced visibilities will
continue through the afternoon across much of Dona Ana and El
Paso County.
Precipitation has been much slower than expected over the Gila
Region, with much of the area actually remaining dry this morning.
The mid level moisture advection as consistently depicted in
numerous models failed to make it this far east and has resulted
in a rather disappointing snowfall forecast for the Gila Region
and southwest NM so far. With only around 12 hours left for snow
to fall before dry air moves in, snow totals for most of southwest
New Mexico have been reduced. 6-8" above 7000 feet in the Gila
with 3-6" around Silver City (6100') is still expected this
afternoon into tonight before tapering off overnight. Snow over
the Sacramento Mountains will begin around sunset tonight as the
cold front passes with snow chances diminishing around midnight.
An advancing cold front this evening will quickly turn winds to
the west and cool temperatures down to below freezing area-wide.
Ice along roadways from re-frozen water is possible, especially
across the Gila Region and southwest NM. Strong winds behind the
front will continue through the night, especially across our
eastern zones. Sustained winds of 20-30 mph with gusts up to 50
mph will be possible along east slopes such as the Franklins, San
Andres, and Sacramentos.
Dry air and downward motion behind the trough axis will quickly
dry out the atmosphere on Saturday, with clear skies area- wide by
sunset. Cooler air behind the front will keep the area 10-15
degrees below normal, with another cold morning on Sunday.
Zonal flow dominates the pattern the rest of the forecast period
with a steady warming trend and no precipitation chances in what
seems like a quick leap into spring for the area. Temperatures
will quickly warm back to near normal by Monday and we'll finish
off February on a warm note.
&&
.AVIATION...Valid 23/00Z-24/00Z...
P6SM SCT-BKN015-025 BKN040-060 to start period with area of 1-3SM
-SHRASN over the lowlands moving quickly east and out of area by
06Z. Winds will be or turning westerly across entire area by 02Z at
15-30G40KTS with stronger winds possible on eastern mountain slopes
including at KELP. Skies will become SKC-FEW030-050 FEW-SCT080-100
from west to east by 08Z and SKC all areas by 15Z. Winds will
decrease between 12Z-18Z to 10-20G30KTS all areas except remaining
stronger on eastern slopes of Sacramento Mountains.
&&
.FIRE WEATHER...
Upper trough and cold front will move through area tonight with rain
and snow ending by about midnight. Strong west winds behind the
front will occur through the night with a gradual slow down Saturday
morning. Temperatures Saturday will be about 15 to 20 degrees below
normal with many areas struggling to reach 50 degrees. For the
remainder of the period, westerly flow will allow for temperatures
to warm to slightly above but dry with relative humidities falling
into the teens. Winds look to remain below 15 mph through midweek
but possibly become breezy toward the end of the week. Vent rates
drop to poor to good Saturday and then generally fair to good
through early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 33 51 33 61 / 60 0 0 0
Sierra Blanca 31 48 29 61 / 50 0 0 0
Las Cruces 29 49 30 57 / 60 0 0 0
Alamogordo 27 47 29 57 / 70 0 0 0
Cloudcroft 14 30 20 41 / 90 0 0 0
Truth or Consequences 30 51 28 56 / 40 0 0 0
Silver City 20 36 24 47 / 60 0 0 0
Deming 26 46 25 57 / 40 0 0 0
Lordsburg 23 44 23 56 / 30 0 0 0
West El Paso Metro 31 49 34 59 / 60 0 0 0
Dell City 31 52 25 63 / 50 0 0 0
Fort Hancock 32 52 31 65 / 50 0 0 0
Loma Linda 26 46 29 57 / 60 0 0 0
Fabens 31 51 30 62 / 60 0 0 0
Santa Teresa 29 49 29 58 / 60 0 0 0
White Sands HQ 30 50 32 56 / 60 0 0 0
Jornada Range 24 51 26 58 / 60 0 0 0
Hatch 27 51 26 61 / 40 0 0 0
Columbus 28 48 26 57 / 50 0 0 0
Orogrande 26 49 25 58 / 60 0 0 0
Mayhill 22 42 25 52 / 80 0 0 0
Mescalero 20 38 23 46 / 90 0 0 0
Timberon 19 38 25 47 / 80 0 0 0
Winston 19 44 20 49 / 50 0 0 0
Hillsboro 24 48 26 53 / 50 0 0 0
Spaceport 26 51 23 57 / 50 0 0 0
Lake Roberts 15 39 19 46 / 60 0 0 0
Hurley 20 39 25 51 / 50 0 0 0
Cliff 21 41 24 56 / 50 0 0 0
Mule Creek 21 37 23 50 / 60 0 0 0
Faywood 23 42 28 52 / 40 0 0 0
Animas 23 44 25 57 / 40 0 0 0
Hachita 23 45 24 55 / 40 0 0 0
Antelope Wells 23 45 25 57 / 40 0 0 0
Cloverdale 22 39 23 48 / 40 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 9 PM MST this evening for NMZ410-411-413.
Winter Weather Advisory until midnight MST tonight for NMZ404-
405-414>416.
Wind Advisory until 6 AM MST Saturday for NMZ414>417.
Winter Storm Warning until midnight MST tonight for NMZ401>403-
406-408.
TX...Wind Advisory until midnight MST tonight for TXZ418>420-423.
Wind Advisory until 6 AM MST Saturday for TXZ421-422-424.
&&
30-Dennhardt/26-GrzywaczHazardous weather outlook, Feb 22, 5:45 AM MST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
545 AM MST Fri Feb 22 2019
Names>417-Txz418>424-231245-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
545 AM MST Fri Feb 22 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Mountain snows and lowland rains will become widespread with
heavy snows possible over the Gila Wilderness. Total
snow amounts will be around 12 to 18 inches across the gila
Wilderness above 7000 feet with 6 to 12 inches most of the lower
elevations. Winds gusting up to 40 mph may cause near blizzard
conditions across the Gila Wilderness region.
Elsewhere snow amounts may be around 3 to 5 inches across the
mountains of the New Mexico bootheel with around 3 inches of snow
over the Sacramento Mountains. Mostly rain or rain mixed with snow
expected most of the lower elevations with little or no snow
accumulations. Most of the rain and snow will end by midnight
Saturday.
Also windy today and tonight with winds gusting around 40 to
50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Windy on Saturday with winds gusting around 30 to 40 mph mainly in
the morning.
No hazardous weather will occur Sunday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters will be needed to report heavy snow mainly across the Gila
Wilderness region today.
Rogash
High Wind, Eastern/Central El Paso County
- When
- February 22, 6:00 PM MST to 7:15 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Several wind gusts over 60 mph were reported over northeast El Paso with a peak of 69 mph near Trans Mountain Road and Rushing. Other gusts included 68 mph 10 miles north-northeast of El Paso, 67 mph at South Franklin Peak and 6 miles northeast of El Paso. A tractor trailer was blown over on Trans Mountain Road at mile marker 12 around 645 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, February 22 to 24, 20191 death · 1 injured · 1 event
- Debris Flow in California, February 22, 20191 death · 1 event
- Flash Flooding and Flooding in Tennessee, February 22 to 24, 2019$1.7 million · 50 kt wind · 40 events
- Winter Storm and Heavy Snow in Oregon, February 22 to 27, 2019$1.5 million · 13 events
- Flash Flooding and Flooding in Mississippi, February 22, 2019$406,000 · 15 events
- Flash Flooding and Flood in Arkansas, February 22, 2019$105,000 · 5 events
- Tornadoes and Flooding in Alabama, February 22 to 24, 2019EF1 · 15 events
- Flood in Arkansas, February 22, 2019$50,000 · 1 event
- Winter Storm and Heavy Snow in Washington, February 22 to 26, 20197 events
- High Wind in Texas, February 22 to 23, 201970 kt wind · 5 events
- Frost and Freeze in California, February 22, 20194 events
- Heavy Snow and Winter Weather in Colorado, February 22 to 23, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806498.